Georgia, 2005Flash Flooding and Damaging Wind in Georgia, July 14, 2005
July 14, 2005 · NWS FFC · 5 events in 4 counties and zones
2 flash flood, 1 thunderstorm wind, 1 strong wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- $132,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 14, 2:05 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 14, 2:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT THU JUL 14 2005
.SHORT TERM...
IN THE SHORT TERM THE REMAINS OF DENNIS CONTINUE TO WANDER AROUND THE
WESTERN OHIO VALLEY PROVIDING GEORGIA ABUNDANT MOISTURE AND NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TOMORROW. OVER THE
WEEKEND THIS SYSTEM FINALLY GETS SQUEEZED OUT OF THE PICTURE BY HIGH
PRESSURE BUILDING WESTWARD FROM THE WESTERN ATLANTIC OCEAN BOTH AT
THE SURFACE AND ALOFT. AS THESE FEATURES BECOME MORE DOMINANT OVER
THE WEEKEND...SHOWER AND THUNDERSTORM ACTIVITY DECREASES AND BECOMES
MORE DIURNAL IN NATURE. ALTHOUGH THE UPPER RIDGE BECOMES FAIRLY
STRONG BY THE BEGINNING OF NEXT WEEK...AMPLE LOW LEVEL MOISTURE
REMAINS IN PLACE TO OVERCOME SUBSIDENCE AND PRODUCE ISOLATED TO
SCATTERED DIURNAL CONVECTION. TEMPERATURES WILL BE ON THE RISE TO
SLIGHTLY ABOVE NORMAL VALUES BY THE END OF THE WEEKEND.
.LONG TERM...
HIGH PRESSURE DOMINATES THROUGH THE EXTENDED FORECAST RANGE AS LARGE
RIDGE OVER THE WESTERN U.S. BUILDS EAST AND MERGES WITH THE WESTERN
ATLANTIC RIDGE. THE UPPER RIDGE REMAINS RATHER FLAT ACROSS THE
EASTERN U.S. AND A WEAK SURFACE TROUGH FORMS IN THE RIDGE IN THE LEE
OF THE APPALACHIANS ALLOWING FOR A CONTINUATION OF ISOLATED TO
SCATTERED DIURNAL CONVECTION THROUGH THE EXTENDED FORECAST PERIOD.
TEMPERATURES WILL AVERAGE A BIT ABOVE SEASONAL NORMALS THROUGHOUT THE
EXTENDED FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 72 85 72 89 / 50 60 40 40
ATHENS 71 87 71 89 / 50 60 40 40
GAINESVILLE 70 83 70 86 / 50 60 40 40
ROME 71 87 71 88 / 50 60 40 40
COLUMBUS 74 88 73 92 / 50 50 40 40
MACON 74 91 73 92 / 50 50 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
20
Hazardous weather outlook, Jul 14, 5:04 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT THU JUL 14 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151002-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT THU JUL 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
.SYNOPSIS...
PERSISTENCE WILL CONTINUE TODAY AS MOISTURE FROM THE REMNANTS OF
DENNIS CONTINUES OVER THE SOUTHEAST U.S. THE MAIN LOW CENTER FROM
DENNIS IS CURRENTLY OVER WESTERN KENTUCKY AND IS SLOWLY SINKING
SOUTHEAST.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE STRONG GUSTY WINDS...PERIODS OF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DISCUSSION...
MAIN LOW CENTER ASSOCIATED WITH THE REMNANTS OF HURRICANE DENNIS
WILL CONTINUE TO MOVE SOUTHEAST TODAY. THIS WILL CONTINUE MOIST
SOUTHWESTERLY FLOW OVER THE AREA TODAY. A COUPLE OF SHORT WAVES AS
SEEN IN THE WATER VAPOR IMAGERY WILL ROTATE AROUND THE SOUTH SIDE OF
THE LOW CENTER THROUGH THE STATE TODAY. WILL SEE NEARLY 100 PERCENT
COVERAGE OF SHOWERS AND THUNDERSTORMS WITH SOME ISOLATED SEVERE
THUNDERSTORMS EXPECTED. INSTABILITY ACROSS THE AREA WILL BE INCREASE
TODAY WITH CAPES EXPECTED AROUND 1500 AND LIFTED INDICES RANGING
FROM MINUS 3 TO MINUS 4. THE K INDEX VALUES ARE STILL RATHER HIGH
RANGING BETWEEN 30 AND 35 WHICH INDICATES THE POSSIBILITY OF HEAVY
RAIN IN THE THUNDERSTORMS. WITH THE RECENT PRECIPITATION NORTH AND
CENTRAL GEORGIA HAS ALREADY SEEN EARLIER THIS WEEK ANY SUSTAINED
PERIOD OF HEAVY RAIN TODAY COULD CAUSE SOME MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH
DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 14, 2:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT THU JUL 14 2005
GAZ053-141945-
322 PM EDT THU JUL 14 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS
TO 40 MPH IN COWETA COUNTY UNTIL 345 PM EDT...
AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRANTVILLE...MOVING NORTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS THE SOUTHERN
PART OF COWETA COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE MORELAND AND SHARPSBURG. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY AROUND 345 PM EDT.
Special weather statement, Jul 14, 2:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT THU JUL 14 2005
GAZ053-054-142015-
351 PM EDT THU JUL 14 2005
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN SOUTHERN COWETA AND SOUTHERN FAYETTE COUNTIES UNTIL 415 PM EDT...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHARPSBURG...MOVING NORTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES TOWARD PEACHTREE CITY
AND BROOKS. BRIEF HEAVY DOWNPOURS MAY CAUSE A SHORT PERIOD OF STREET
FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE AREA
AROUND 415 PM EDT.
Special weather statement, Jul 14, 3:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT THU JUL 14 2005
GAZ025-142045-
422 PM EDT THU JUL 14 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 40 MPH WINDS
IN EASTERN JACKSON COUNTY UNTIL 445 PM EDT...
AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARCADE...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES TOWARD NICHOLSON AND
CENTER. BRIEF HEAVY DOWNPOURS MAY CAUSE A PERIOD OF STREET FLOODING.
THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 445 PM
EDT.
Special weather statement, Jul 14, 3:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT THU JUL 14 2005
GAZ058-142100-
437 PM EDT THU JUL 14 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 40 MPH WINDS
IN BUTTS COUNTY UNTIL 500 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WORTHVILLE...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BUTTS COUNTY
AND LAKE JACKSON. BRIEF HEAVY DOWNPOURS MAY CAUSE A PERIOD OF STREET
FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE
COUNTY BY 500 PM EDT.
Special weather statement, Jul 14, 3:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT THU JUL 14 2005
GAZ069-142115-
441 PM EDT THU JUL 14 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 40 MPH WINDS
IN UPSON COUNTY UNTIL 515 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROLAND...MOVING NORTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES TOWARD THOMASTON AND
ACROSS MUCH OF THE REST OF THE COUNTY. BRIEF HEAVY DOWNPOURS MAY
CAUSE A PERIOD OF STREET FLOODING. THE STORM IS EXPECTED TO WEAKEN
OR MOVE OUT OF THE COUNTY BY 515 PM EDT.
Special weather statement, Jul 14, 3:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT THU JUL 14 2005
GAZ059-142115-
448 PM EDT THU JUL 14 2005
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT LIGHTNING
IN NORTHERN JASPER COUNTY UNTIL 515 PM EDT...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MONTICELLO...MOVING EAST AT
15 MPH.
THIS STORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY
RAIN AS IT MOVES FROM THE LAKE JACKSON AREA ACROSS THE NORTHERN PART
OF JASPER COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE A PERIOD OF STREET
FLOODING. THE STORM IS EXPECTED TO WEAKEN AROUND 515 PM EDT.
Event by event
2 flash flood, 1 thunderstorm wind, 1 strong wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Barrow
- When
- July 14, 4:00 PM EST to 4:20 PM EST
- Where
- Barrow County, Countywide
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.017, -83.700
The Barrow County News reported that several trees and power lines were blown down during a thunderstorm.
Flash Flood, Barrow
- When
- July 14, 4:21 PM EST to 6:21 PM EST
- Where
- Barrow County, Winder
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.983, -83.717
The Barrow County News reported that a brief, but strong thunderstorm, dumped rainfall of 1.5 to 2.0 inches in less than an hour on saturated ground. This resulted in flash flooding when a creek overflowed its banks and washed out a portion of King Street. After the road was washed out, two people were injured when they drove their vehicle into the hole left by the washed out road.
Strong Wind, Douglas
- When
- July 14, 4:30 PM EST
- Where
- Douglas forecast zone
- Measured
- 31 kt (36 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.702, -84.768 (the zone’s center; the record gives no point)
The Atlanta-Journal and Constitution and local Atlanta television stations, along with confirmation from the Douglas County Emergency Management Office, reported that a sudden gust of wind as a result of outflow from thunderstorms some 30 miles away, blew down nearly two dozen roof trusses on building under construction. The building under construction was a fire house on Sweetwater Road in Lithia Springs. A 25-year old male worker was killed when one of the 57 foot, 250 pound trusses fell on him and pinned him underneath. Four other workers were also injured during the accident. The building was under construction and as such as not yet secured.
Lightning, Forsyth
- When
- July 14, 6:00 PM EST to 7:00 PM EST
- Where
- Forsyth County, Cumming
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.226, -84.125 (the zone’s center; the record gives no point)
The Forsyth Herald reported that lightning struck a fishing boat on Lake Lainer. Two men in the boat were injured during the incident. In Cumming, a home on Pitman Circle was set on fire when lightning struck a nearby tree. The home suffered moderate damage as a result.
Flash Flood, Cherokee
- When
- July 14, 8:15 PM EST to 10:30 PM EST
- Where
- Cherokee County, Canton
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -84.483
The Cherokee County Emergency Management Director reported flash flooding in downtown Canton. Thunderstorms had dumped two to three inches of rain in approximately 1.5 hours. Six streets in downtown Canton were closed because of flooding. A restaurant at the intersection of Marietta Highway and Georgia Highway 140 suffered flood damage when water rose up to one foot deep in the facility.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in New York, July 14, 20051 injured · $240,000 · 56 kt wind · 10 events
- Flash Flood in New York, July 14, 2005$500,000 · 1 event
- Lightning Strike in Florida, July 14, 2005$500,000 · 1 event
- Flash Flooding in Ohio, July 14, 2005$450,000 · 2 events
- Flash Flooding and Damaging Wind in Mississippi, July 14, 2005$365,000 · 50 kt wind · 4 events
- Flash Flood in Alabama, July 14, 2005$300,000 · 1 event
- Flash Flood and Hail in Texas, July 14, 2005$130,000 · 1 in hail · 17 events
- Flash Flood and Damaging Wind in Texas, July 14, 20051 injured · $170,000 · 53 kt wind · 3 events
- Flash Flood in Alabama, July 14, 2005$150,000 · 1 event
- Debris Flow in North Carolina, July 14, 2005$50,000 · 1 event
- Flash Flood in Texas, July 14, 2005$25,000 · 1 event
- Flash Flooding in Alabama, July 14, 2005$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467912, 5467913, 5467915, 5467914, 5467911.